Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
pain associated with multiple scerosis
avatar
An_244852 posted:
Having been diagnosed with MS in 2009,I've been taking methadone for the entire time to help with pain & numbness in my hands & feet.It works very good but I keep having to up my daily dose I started out taking 60mgs. daily and now I'm up to 140 mgs daily ,is there a limit to the amount a person can take.I've tried other medicines but none works as well as methadone.How much can a person take before it becomes to much over a long period of time??
Reply
 
avatar
TDXSP08 responded:
Well there is a maximum safe dose level when it comes to methadone because of the half life and such, what those levels are i do not know- these are issues you should bring up when you are with your prescribing Doctor and talk to them about your concerns. its not the moderate amount over a long period that you will have problems with it will be dependance on a large dose that will get you,so if you are able to find another Medication you can rotate to periodically to lower your bodes tolerance to the Methadone. but remember to work with your Doctor on this.

Peace
i have no small step for man, but i have 6 tires for mankind,Watch your Toes!
 
avatar
annette030 responded:
Ask your doctor what he knows about this. I take methadone also, but at a much smaller dose than you do. I have read that cardiac side effects start at around 60 mg. per day, but they are rare.

Never, ever try dosing yourself, or taking extra if it does not work any more, that is how people die.

I would be more concerned that I would have difficulty finding another doctor to manage my meds if my dose got too high.

Take care, Annette
 
avatar
David Maine, MD responded:
The risk with Methadone does increase as total daily dose increase. The primary concern for methadone (outside of those common to all opioids) surrounds the risk of cardiac arrhythmias, namely prolonged QT intervals. You should be monitored with periodic electrocardiograms as per some of the society guidelines that your physician is likely aware of. You should also be educated on drugs that can interact and potentially increase your risk. I would look to adding other adjuncts to your treatments as opposed to continually increasing your methadone dosing. You should discuss all of these issues with your prescribing physician. Good luck.
 
avatar
annette030 replied to David Maine, MD's response:
Thanks, Dr. Maine.

I do get yearly EKGs, even on the low dose I take, 20 mg./day.

Take care, Annette
 
avatar
David Maine, MD replied to annette030's response:
Thank you for your continued participation on this board.

Best,
David


Featuring Experts

David N. Maine, MD is the director of the Center for Interventional Pain Medicine at Mercy Medical Center in Baltimore. Maine graduated with a degree ...More

Helpful Tips

how do you live with chronic pain
how do you live with pain everyday More
Was this Helpful?
40 of 62 found this helpful

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.